Tragedy struck in Abeokuta, the Ogun State capital on Wednesday, as the State Government ongoing deworming exercise targeted at 700,000 children, was alleged to have claimed lives of two female pupils in the state.
The pupils identified as aged 8 and 9 primaries two and 4 respectively, were pupils of Saint James African Church Nursery and Primary School, Idi – Ape, Abeokuta, died at early hours of Wednesday after reported cases of stooling and vomiting.
Eyewitness account said the victims had taken deworming drugs during the school hours on Tuesday before falling ill in the evening.
According to the witness, one of them were rushed to Apata-Iye Clinic and Maternity Hospital, Odo Oyo, Abeokuta, where she passed on at about 3 am on Wednesday. while another pupil was also taken to the same hospital a few minutes later where she was declared dead on arrival.
The sad incidents led to wide speculation that the innocent pupils might have died from the complications arising from the deworming drugs they took in the school.
The pupils were said to be residing in the same neighbourhood at Ademola Street, opposite African Church, Idi Ape, which is a stone-thrown from the school they attended.
The Aunt to one of the pupils, name withheld told newsmen that the school management had been warned not to administer the medication on the little girl, yet they went ahead.
She said an unnamed teacher forced the girl to take the drug despite her resistance, noting that the victim had reacted to the drug in the evening and rushed to the hospital before she died on Wednesday morning.
“We all know how the drug reacts on individuals. So, I have warned that they should not administer medication on my child. We detailed someone to the school that they should not administer the drug on her.
“The pupil said she resisted but the teacher beat her and forced her to take the drug. She vomited the drug and the teacher forced her to take the drug the second time,” she said.
She confirmed that the family failed to allow government officials to exhume the body, saying “it does not make any sense.”
She dismissed the allegations that the well within the compound was contaminated.
Also speaking, the grandmother to one of the pupils, Fatimah Onanunga said the victim had taken the deworming drugs with a negative effect on her.
She also dismissed speculation that the well within the compound was contaminated and might have been responsible for the illness that took the lives of the girls.
Also a team from the State Ministry of Health led by Director of Public Health, Dr Festus Soyinka visited the victims’ families to assess the situation, but one the victims had been buried
Her family resisted pressure to exhume the body for possible autopsy. They, however, had access to the body of the other pupil.
Reacting on behalf of the government, Dr Soyinka dismissed speculations that the pupils died following the medication administered on them.
According to him, the drug was administered on over 200 pupils at the same school, but only the two from the same neighbourhood were affected.
Soyinka said: “What we have was a rumour about a child that died. On getting there we learnt that they are two. One had been buried before we got there, we could only see the gravesite. The relation did not allow us to exhume.
“The reason why we wanted to exhume the one that had been buried, we brought a pathologist and doctors to see if there will be a need to do an autopsy but on gross examination, we discovered that the child lost a lot of water which will not happen from just ordinary vomiting.
“Now, on getting to the hospital, the narrative that the grandmother gave was that the child came back vomiting, how many times did she vomit, she could not volunteer that information, but it looks to me as if it was several.
“Now, even if you are going to throw up from such drugs that they were using, it will be due to irritation of the system, it will not be continuous vomiting that will lead to dehydration. So that already made us be suspicious of something.
“The two children concerned are living in the same compound and no other person from the same school, about 235 students were given the same drugs yesterday (Tuesday) and no other person reported any challenges with taking the drugs. But for you to find two children in the same location, we should look for something else which could be transmittable and that could be infectious, that is why we are trying to look for the cause of the death.
“With what we have done, we have confirmed that with the child that has not been buried, we have discovered sunken eyeballs, dried skin and lost of turgidity which shoes loss of water.
“On getting to the hospital, we were able to confirm that the child had a history of diarrhoea and vomiting. While he was with them here, there were five episodes of diarrhoea. The appearance of the watery stool looks much like that of cholera which is one of the causes of gastrointestinal that kills fast.
“The second child was brought here late and according to them, they had lost the child before they brought her here. That was why they got to the hospital and the hospital could not accept them because she was brought in dead.”
He ruled out suspension of the exercise, saying the “the drugs that we use are in public parlance in terms of the information.
The post Shock as two pupils die after taking deworming drug in Ogun appeared first on Vanguard News.Cheap Website Traffic